Alert archive / Texas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 237, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 23, 2025, 5:04 PM CDT for Brewster County, Pecos County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2025, 5:04 PM CDT (22:04 UTC)
- Expired
- May 23, 2025, 5:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:10 PM CDT, 2 hours 54 minutes earlier. Its key messages:
- Updated at 210 PM CDT Fri May 23 2025
- Well above normal temperatures in the 90s to low 100s with a low (<30%) chance of afternoon thunderstorms today through this weekend. A few thunderstorms could be strong to severe with large hail and damaging winds.
- A cold front moves through the region early next week. Cooler temperatures and a medium (30-50%) chance of thunderstorms can be expected across portions of the region through much of next week.
Area forecast discussion, May 23, 2:10 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 210 PM CDT Fri May 23 2025 ...New SHORT TERM, LONG TERM... .KEY MESSAGES... Updated at 210 PM CDT Fri May 23 2025 - Well above normal temperatures in the 90s to low 100s with a low (<30%) chance of afternoon thunderstorms today through this weekend. A few thunderstorms could be strong to severe with large hail and damaging winds. - A cold front moves through the region early next week. Cooler temperatures and a medium (30-50%) chance of thunderstorms can be expected across portions of the region through much of next week. && .SHORT TERM... (This afternoon through Saturday night) Issued at 210 PM CDT Fri May 23 2025 Showers have begun to percolate near the Davis Mountains this afternoon. As we head toward sunset, thunderstorm activity is expected to increase across the Stockton Plateau and eastern Permian Basin, but remain relatively spotty. Some storms will have the potential to become severe, with hail and damaging winds being the main threats. Active weather looks to push eastward during the evening hours. The peak of an upper-level ridge begins to make its way over our region tonight. A low level jet develops and brings winds out of the south, accompanied by some moisture. Tonight's lows bottom out in the mid 60s to mid 70s. Saturday afternoon, highs soar into the upper 90s to beyond the century mark in several locations. Portions of the Big Bend are expected to reach in excess of 110 degrees, our hottest conditions in the forecast. With the dryline setting up close to the Texas/New Mexico border down into the Big Bend, shower/thunderstorm activity looks to develop during the heat of the day. Rain chances Saturday afternoon and into the evening are low (10%-20%), with the best odds east of the Davis Mountains and the northeastern Permian Basin due to a surface low in the Texas Panhandle. A few thunderstorms will again have the potential to become strong to severe as environmental conditions will consist of ample moisture/instability, 20-30 kt deep-layer shear, and mid-level lapse rates greater than 8 C/km. The main threats with any severe thunderstorms will be hail and damaging winds. Similar to the night before, Saturday night lows drop into the mid 60s and mid 70s. Meanwhile, some relief from the heat lingers due north of our area, with a cold front slowly making an approach. More on this in the long term. && .LONG TERM... (Sunday through Thursday) Issued at 210 PM CDT Fri May 23 2025 A cooler and wetter weather pattern begins to take shape during the long term forecast period. To end the weekend on Sunday, an upper- level low pressure is forecast to be centered over the Desert Southwest with another trough digging across the Northern Great Plains. Our area remains under modest ridging during this time, but with developing southwesterly mid-level flow and lee troughing in place, all is not quiet. Temperatures remain hot due to the aforementioned ridging with mornings well into the 60s and lower 70s and afternoons into the 90s and low 100s. On the positive side, the southwesterly mid-level flow allows weak disturbances to move over the area and helps to generate afternoon thunderstorms across the Davis Mountains and along the dryline each day. While this activity is limited, with less than a 30 percent chance of precipitation, any rainfall is welcomed. These thunderstorms should remain confined to the Permian Basin, Davis Mountains, and Stockton Plateau during this time. Strong to severe thunderstorms remain a possibility, but limited wind shear is expected to lessen this risk. That being said, damaging winds and severe hail can be expected with any severe thunderstorms that do develop. Heading into Monday, the forecast remains similar with only slightly cooler temperatures and thunderstorm chances pushed further to the east. Thankfully, most remain sunny and dry for the Memorial Day holiday. By Tuesday, our Desert Southwest system begins to lift and phase with the Northern Great Plains trough. At the same time, yet another trough begins to dig into the Desert Southwest. What this allows is a cold front to begin sliding south across the southern Great Plains with a broad area of surface low pressure taking shape from the Colorado Front Range south to Northern Mexico. Cooler temperatures arrive with this cold front, pushing most locations down into the 80s and low 90s during the afternoon hours with morning low temperatures falling into the upper 50s and 60s. Afternoon and evening thunderstorms are expected across much of the area. There is a medium (30-50%) chance of precipitation for portions of the Davis Mountains and Permian Basin with a lower chance elsewhere. Strong to severe thunderstorms could be a threat with some instability and wind shear in place, but this is too far into the future to get into these details. The broad area of low pressure and weak frontal pushes will maintain largely the same forecast through much of next week. Daily rainfall chances are a welcomed sight with some areas perhaps reaching half an inch to an inch of precipitation or more where the heaviest downpours occur. -Chehak && .AVIATION... (18Z TAFS) Issued at 1215 PM CDT Fri May 23 2025 VFR conditions prevail through the period. South to southeasterly winds are expected for most, remaining breezy at some sites. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 102 72 96 / 20 10 10 20 Carlsbad 66 101 66 97 / 0 0 0 10 Dryden 73 102 73 98 / 10 10 10 20 Fort Stockton 72 102 70 99 / 30 20 10 20 Guadalupe Pass 68 92 65 87 / 0 0 0 0 Hobbs 65 99 64 95 / 10 10 10 10 Marfa 64 94 60 91 / 20 10 10 10 Midland Intl Airport 74 101 73 96 / 20 10 10 20 Odessa 73 100 72 96 / 20 10 10 20 Wink 71 102 70 100 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...95 LONG TERM....91 AVIATION...95
In the hours before
Special weather statement, May 23, 2:09 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
209 PM CDT Fri May 23 2025
TXZ274-278-231945-
Reeves County Plains TX-Davis Mountains Foothills TX-
209 PM CDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REEVES AND
NORTHEASTERN JEFF DAVIS COUNTIES THROUGH 245 PM CDT...
At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea State Park, or 22 miles east of Kent, moving southeast at 5
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Saragosa, and
Toyahvale.
This includes Interstate 10 between mile markers 199 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3106 10385 3103 10358 3078 10381 3091 10398
TIME...MOT...LOC 1909Z 308DEG 5KT 3097 10385
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:09 PM CDT | Special Weather Statement | MAF | Reeves | 36 min |
| May 23, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 47 min |
| May 23, 3:59 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 46 min |
| May 23, 4:57 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 48 min |
| May 23, 5:29 PM CDT | Special Weather Statement | MAF | Pecos | 46 min |
| May 23, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Ward, Winkler | 21 min |
| May 23, 6:05 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 40 min |
| May 23, 6:08 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 15 min |
| May 23, 6:24 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 51 min |
| May 23, 6:45 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.